Alert archive / Iowa / Winter Weather Advisories in 2009

Winter Weather Advisory 21, NWS Sioux Falls, SD

December 6, 2009Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this winter weather advisory at Dec 6, 2009, 3:58 AM CST for Ida County, Woodbury County, Iowa. It took effect at Dec 6, 2009, 2:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2009, 3:58 AM CST (09:58 UTC)
In effect from
Dec 6, 2009, 2:00 PM CST
Expired
Dec 6, 2009, 8:54 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 060958
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CST SUN DEC 6 2009

.LOW PRESSURE WILL MOVE EAST ACROSS THE CENTRAL PLAINS TODAY...AND ACROSS
NORTHERN MISSOURI TONIGHT. THIS SYSTEM WILL SPREAD SNOW ACROSS
AREAS ALONG AND SOUTH OF INTERSTATE 90 THIS AFTERNOON AND TONIGHT. THE
HEAVIEST SNOW OF 2 TO 4 INCHES IS EXPECTED ALONG AND SOUTH OF A
SIOUX CITY TO STORM LAKE IOWA LINE.

IAZ031-032-061800-
/O.NEW.KFSD.WW.Y.0021.091206T2000Z-091207T0800Z/
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK
358 AM CST SUN DEC 6 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 2 AM CST MONDAY.

SNOW WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO
THE EVENING...BEFORE TAPERING OFF AFTER MIDNIGHT. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
3 follow-up statements
000 
WWUS43 KFSD 061658
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CST SUN DEC 6 2009

.LOW PRESSURE WILL MOVE EAST ACROSS THE CENTRAL PLAINS TODAY...
AND ACROSS NORTHERN MISSOURI TONIGHT. THIS SYSTEM WILL SPREAD
SNOW ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 90 THIS AFTERNOON
AND TONIGHT. THE HEAVIEST SNOW OF 2 TO 4 INCHES IS EXPECTED ALONG
AND SOUTH OF A SIOUX CITY TO STORM LAKE IOWA LINE.

IAZ031-032-070100-
/O.CON.KFSD.WW.Y.0021.091206T2000Z-091207T0800Z/
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK
1058 AM CST SUN DEC 6 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 2 AM CST MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 2 AM CST MONDAY. 

SNOW WILL EXPAND INTO THE AREA FROM THE SOUTHWEST DURING THE
AFTERNOON AND CONTINUE INTO THE EVENING. THE SNOW WILL TAPER OFF FROM
WEST TO EAST AFTER MIDNIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES
CAN BE EXPECTED...WITH HIGHEST ACCUMULATIONS SOUTH OF HIGHWAY 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
 JH
000 
WWUS43 KFSD 062133
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CST SUN DEC 6 2009

.TWO STORM SYSTEMS WILL AFFECT THE AREA THROUGH THE FIRST PART OF
THE WEEK. THE FIRST SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. LIGHT SNOW ACCUMULATIONS WILL
OCCUR...GENERALLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTHEAST
SOUTH DAKOTA AND SOUTHWEST MINNESOTA...HOWEVER HIGHER AMOUNTS OF 2
TO 4 INCHES ARE ANTICIPATED OVER MUCH OF NORTHWEST IOWA AND
NORTHEAST NEBRASKA. A SECOND...STRONGER SYSTEM WILL IMPACT MUCH OF
THE CENTRAL AND NORTHERN PLAINS TUESDAY AND TUESDAY NIGHT...
PRODUCING WIDESPREAD ACCUMULATIONS OF SNOW WITH HEAVY SNOW
ACCUMULATIONS IN SOME PLACES. AT THIS TIME...HEAVIER SNOW AMOUNTS
ARE EXPECTED ACROSS EASTERN NEBRASKA AND IOWA...WITH LESSER
AMOUNTS INTO EASTERN SOUTH DAKOTA AND MINNESOTA. IN ADDITION TO
SNOW ACCUMULATIONS...STRONG WINDS WILL ACCOMPANY THIS SYSTEM...
PRODUCING BLOWING AND DRIFTING SNOW...AND POOR TRAVEL CONDITIONS.

IAZ031-032-070545-
/O.NEW.KFSD.WS.A.0006.091208T1200Z-091209T1200Z/
/O.CON.KFSD.WW.Y.0021.000000T0000Z-091207T0800Z/
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK
333 PM CST SUN DEC 6 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST
MONDAY...
...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 2 AM CST MONDAY. 

A QUICK MOVING WEATHER SYSTEM WILL CONTINUE TO PRODUCE SNOW ACROSS
THE ADVISED AREA THROUGH THE EVENING HOURS...BEFORE TAPERING OFF
AFTER MIDNIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES CAN BE
EXPECTED IN THE ADVISED AREA...WITH HIGHEST ACCUMULATIONS SOUTH OF
HIGHWAY 20.

A MORE POWERFUL STORM SYSTEM WILL IMPACT MUCH OF THE AREA TUESDAY
AND TUESDAY NIGHT. SNOW IS EXPECTED TO DEVELOP AHEAD OF AN AREA OF
LOW PRESSURE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SNOW
CONTINUING INTO TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
EXPECTED ACROSS THE WATCH AREA. AT THIS TIME...6 TO 10 INCHES OF
SNOW IS EXPECTED ALONG AND NEAR HIGHWAY 20...WHILE 4 TO 8 INCHES
WILL BE POSSIBLE NEAR A LINE FROM SPENCER IOWA TO YANKTON SOUTH
DAKOTA. IN ADDITION TO HEAVY SNOWFALL...NORTH WINDS WILL INCREASE TO
25 TO 35 MPH TUESDAY NIGHT...PRODUCING WIDESPREAD BLOWING AND
DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ003-012>014-020>022-NEZ013-014-SDZ070-071-070545-
/O.NEW.KFSD.WS.A.0006.091208T1200Z-091209T1200Z/
DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-UNION-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...WAKEFIELD...PONCA...
ALLEN...SOUTH SIOUX CITY...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
333 PM CST SUN DEC 6 2009

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT. 

A POWERFUL STORM SYSTEM WILL IMPACT MUCH OF THE AREA TUESDAY AND
TUESDAY NIGHT. SNOW IS EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW
PRESSURE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SNOW
CONTINUING INTO TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE EXPECTED
ACROSS THE WATCH AREA. AT THIS TIME...6 TO 10 INCHES OF SNOW IS 
EXPECTED ALONG AND NEAR HIGHWAY 20...WHILE 4 TO 8 INCHES WILL BE 
POSSIBLE NEAR A LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA. IN
ADDITION TO HEAVY SNOWFALL...NORTH WINDS WILL INCREASES TO 25 TO
35 MPH TUESDAY NIGHT...PRODUCING WIDESPREAD BLOWING AND DRIFTING
SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
97
000 
WWUS43 KFSD 070254
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CST SUN DEC 6 2009

.A WEAKENING AREA OF SNOWFALL WILL SHIFT EASTWARD ACROSS THE AREA
TONIGHT. LIGHT SNOW WILL BE POSSIBLE OVER MUCH OF NORTHEAST
NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA...BUT AMOUNTS
SHOULD BE MAINLY LIGHT. AN INCH OR TWO OF ACCUMULATION IS STILL
POSSIBLE FROM SIOUX CITY TO IDA GROVE...WITH DECREASING AMOUNTS
TO THE NORTH. A MUCH MORE POTENT SYSTEM WILL DIVE INTO NEBRASKA ON
TUESDAY...WITH THE EFFECTS CONTINUING INTO WEDNESDAY. HEAVY SNOW
WILL BE POSSIBLE...ESPECIALLY TUESDAY NIGHT AND ESPECIALLY ACROSS
NORTHWEST IOWA. VERY STRONG WINDS WILL DEVELOP AS THE SYSTEM EXITS
WHICH WOULD ALSO PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW.

IAZ031-032-071100-
/O.CAN.KFSD.WW.Y.0021.000000T0000Z-091207T0800Z/
/O.CON.KFSD.WS.A.0006.091208T1200Z-091209T1200Z/
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK
854 PM CST SUN DEC 6 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. A WINTER STORM WATCH REMAINS IN EFFECT
FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. 

WHILE THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT FOR
TONIGHT...ONE TO TWO INCHES OF ACCUMULATION WILL STILL BE POSSIBLE
BY SUNRISE.

A MORE POWERFUL STORM SYSTEM WILL IMPACT MUCH OF THE AREA TUESDAY
AND TUESDAY NIGHT. SNOW IS EXPECTED TO DEVELOP AHEAD OF AN AREA OF
LOW PRESSURE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SNOW
CONTINUING INTO TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
EXPECTED ACROSS THE WATCH AREA. AT THIS TIME...6 TO 10 INCHES OF
SNOW IS EXPECTED ALONG AND NEAR HIGHWAY 20...WHILE 4 TO 8 INCHES
WILL BE POSSIBLE NEAR A LINE FROM SPENCER IOWA TO YANKTON SOUTH
DAKOTA. IN ADDITION TO HEAVY SNOWFALL...NORTH WINDS WILL INCREASE
TO 25 TO 35 MPH TUESDAY NIGHT...PRODUCING WIDESPREAD BLOWING AND
DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ003-012>014-020>022-NEZ013-014-SDZ070-071-071100-
/O.CON.KFSD.WS.A.0006.091208T1200Z-091209T1200Z/
DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-UNION-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...WAKEFIELD...PONCA...
ALLEN...SOUTH SIOUX CITY...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
854 PM CST SUN DEC 6 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT. 

A POWERFUL STORM SYSTEM WILL IMPACT MUCH OF THE AREA TUESDAY AND
TUESDAY NIGHT. SNOW IS EXPECTED TO DEVELOP AHEAD OF AN AREA OF
LOW PRESSURE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SNOW
CONTINUING INTO TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
EXPECTED ACROSS THE WATCH AREA. AT THIS TIME...6 TO 10 INCHES OF
SNOW IS EXPECTED ALONG AND NEAR HIGHWAY 20...WHILE 4 TO 8 INCHES
WILL BE POSSIBLE NEAR A LINE FROM SPENCER IOWA TO YANKTON SOUTH
DAKOTA. IN ADDITION TO HEAVY SNOWFALL...NORTH WINDS WILL
INCREASES TO 25 TO 35 MPH TUESDAY NIGHT...PRODUCING WIDESPREAD
BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Dec 5, 8:27 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Dec 5, 8:27 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CST SAT DEC 5 2009

.DISCUSSION...
PATCHY STRATUS CAUSING A FEW PROBLEMS ACROSS THE AREA...BUT OTHER
THAN THIS NO MAJOR CHALLENGES OVERNIGHT. NORTHEAST FLOW OF DRY AIR
WILL AID IN KEEPING TEMPERATURES FROM TANKING AND LOWS CLOSE TO 10
ABOVE SEEMS REASONABLE.

INCOMING MODELS CONTINUE TO HINT AT A SNOW EVENT FOR LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT. DRY AIR FROM THE NORTH LIKELY TO PLAY A
ROLE IN ACCUMULATIONS HOWEVER WITH DEW POINTS IN THE SINGLE DIGITS
ADVECTING IN AND NO REAL HINT OF ANY INSTABILITY TO WORK WITH ABOVE
THE MID LEVEL FRONT. SO...AMOUNTS OF A HALF AN INCH TO AN INCH
POSSIBLE AS FAR NORTH AS INTERSTATE 90 AND POSSIBLY 2 TO 3 SOUTH OF
A VERMILLION TO SPENCER IOWA LINE. /08

&&

.AVIATION...
MVFR CIGS WHICH HAVE DEVELOPED OVER SW MN EARLIER THIS
EVENING...CONTINUE TO SPREAD SW ACROSS SE SD. THIS TREND SHOULD
CONTINUE THIS EVENING...BUT MVFR SHOULD NOT BE WIDESPREAD
TONIGHT...AS CLEAR AREAS OVER CNTRL MN WORK SWRD. OTHERWISE MAINLY
MID TO HIGH CLOUDS TONIGHT...AND MAYBE A FEW SNOW FLURRIES INTO THE
JAMES VALLEY AND S CNTRL SD. MVFR STRATUS SHOULD BECOME WIDESPREAD
SUNDAY AFTERNOON/NIGHT AS SFC LOW PRESSURE MOVES OUT OF THE ROCKIES
AND ACROSS KS. SNOW WILL SPREAD ACROSS NEBRASKA WITH SOME SNOW
LIKELY OVER FAR SE SD AND NW IA. LITTLE IF ANY SNOW IS EXPECTED N OF
I 29 IN SD. 97

&&

.PREV DISCUSSION...
WEAK SURFACE LOW WHICH HAS BEEN DRIFTING THROUGH THE CWA TODAY WILL
MOVE EAST OF THE AREA THIS EVENING...LEAVING NORTH-NORTHEAST WINDS
WHICH MAY INCREASE A BIT OVERNIGHT...THOUGH STILL EXPECTED AROUND
10 MPH OR LESS MOST OF THE NIGHT. UPPER LEVEL WAVE DROPPING SOUTH
THROUGH NORTH DAKOTA AT THIS TIME...WHILE SECOND WAVE TRACKS EAST
OUT OF THE NORTHERN ROCKIES. A LITTLE SHEAR ZONE BETWEEN THESE TWO
WAVES WITH WEAK MID LEVEL FRONT SHIFTING SOUTHWARD INTO THE CWA
OVERNIGHT. DRY LOW-MID LEVEL AIR PERSISTS IN THE NORTHERLY FLOW
ACROSS AREAS EAST OF JAMES RIVER OVERNIGHT...WHILE DEEPER LOW LEVEL
MOISTURE NOW OVER WESTERN NORTH DAKOTA IS SHOWN BY MODELS TO WORK
INTO WESTERN PORTIONS OF THE CWA AFTER 06Z. TEMPERATURES WITHIN THIS
STRATUS COLD ENOUGH TO SUPPORT A LITTLE FLURRY ACTIVITY...AND HAVE
ADDED ISOLATED FLURRIES TO FAR WESTERN CWA LATER TONIGHT. THICKENING
CLOUDS AND INCREASING WINDS SHOULD KEEP TEMPS FROM DROPPING TOO
QUICKLY...THOUGH HAVE STILL HEDGED ON COLD SIDE OF GUIDANCE FOR MOST
AREAS.

THINGS BECOME MORE INTERESTING ON SUNDAY AS THE SHORTWAVE OVER THE
CENTRAL ROCKIES PUSHES OUT ONTO THE PLAINS THROUGH THE DAY. MODELS
HAVE SLOWED DOWN ONSET OF PRECIPITATION JUST A SMIDGE OVER OUR
SOUTHWEST IN THE MORNING WITH MIDLEVEL WAA IN ADVANCE OF THE MAIN
WAVE...BUT WILL SEE IT PICK UP IN INTENSITY ALONG THE MISSOURI RIVER
CORRIDOR INTO NORTHWESTERN IOWA BY LATE AFTERNOON AS PV ADVECTION
INCREASES OVER THAT AREA. WILL BE A COLDER DAY WITH HIGHS IN THE
UPPER TEENS TO LOWER 20S. SHOULD SEE MOST OF THE SNOW OCCUR OVER
NORTHWESTERN IOWA BETWEEN 21Z TOMORROW INTO 06Z TOMORROW NIGHT WITH
DEVELOPING 750 MB FRONTOGENESIS...AND PRETTY DECENT LIFT AS
EVIDENCED BY BROAD AREA OF DIV Q CENTERED FROM EASTERN NEBRASKA INTO
THE SOUTHERN PORTIONS OF OUR CWA. BY MONDAY MORNING...COULD SEE 2 TO
3 INCHES OF SNOW ACCUMULATE IN AREAS GENERALLY SOUTH OF VERMILLION
TO SPENCER...WITH AROUND AN INCH ALONG THE I90 CORRIDOR. COLDER AIR
WILL CONTINUE TO FILTER IN BEHIND THE SYSTEM...AND TEMPERATURES WILL
FALL INTO THE SINGLE DIGITS TO AROUND 10 DEGREES ON SUNDAY NIGHT.

THINGS WILL DRY OUT ON MONDAY AS A SURFACE RIDGE PUSHES ACROSS THE
REGION. MAY KEEP A GOOD BIT OF STRATOCU OVER THE AREA...ESPECIALLY
IN THE NORTH...AND THIS WITH EXPECTED LIGHT SNOW COVER WILL KEEP
HIGHS GENERALLY IN THE MID TEENS.

MODELS IN GOOD AGREEMENT WITH NEXT SHORTWAVE TO AFFECT OUR AREA ON
MONDAY NIGHT AND TUESDAY...ALBEIT THE NAM A LITTLE FARTHER NORTH.
THE SHORTWAVE WILL TAKE A TRACK SIMILAR TO THE SUNDAY NIGHT
SYSTEM...WHICH WILL AGAIN BRING THE BEST CHANCE OF PRECIPITATION TO
OUR SOUTHERN AREAS. MAY SEE A BROADER AREA OF SNOWFALL WITH THIS
SYSTEM HOWEVER...AND WITH THE DURATION BEING A LITTLE LONGER...INTO
WEDNESDAY MORNING...COULD SEE HIGHER SNOWFALL AMOUNTS...FROM AROUND
1 INCH IN OUR NORTHWEST TO POSSIBLY 6 INCHES IN OUR SOUTHEAST.
TEMPERATURES WILL BE GOING NOWHERE REAL FAST WITH THE SNOW COVER AND
A COLD AIRMASS IN PLACE ANYWAY...AND HIGHS ON TUESDAY AND WEDNESDAY
WILL BE HOVERING IN THE LOW TO MID TEENS.

FOR THE END OF NEXT WEEK...MODELS IN FAIRLY DECENT AGREEMENT ON THE
OVERALL SYNOPTIC FEATURES...WHICH WOULD PUT US IN A NORTHWESTERLY
UPPER LEVEL FLOW...THOUGH DIFFER SOMEWHAT ON THE SURFACE FEATURES.
DOES APPEAR TO BE PRIMARILY DRY INTO THE EARLY PART OF NEXT
WEEKEND...BUT CONTINUING BELOW NORMAL WITH RESPECT TO TEMPERATURES.
/JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Dec 5, 5:39 AM CST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0539 AM CST SAT DEC 05 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0539 AM CST SAT DEC 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF LIGHT SNOW WILL BEGIN TO BREAK OUT ACROSS THE MISSOURI
VALLEY BY MIDDAY SUNDAY...WITH A MORE WIDESPREAD COVERAGE
EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS FROM
FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH
NORTHWEST IOWA...AND EVENTUALLY INTO THE INTERSTATE 90 AREAS OF
SOUTHWEST MINNESOTA BY EVENING. ACCUMULATIONS SUNDAY AFTERNOON
AND EVENING ARE EXPECTED TO BE GREATEST ALONG AND SOUTH OF A LINE
FROM SIOUX CITY TO SIOUX RAPIDS...WHERE 2 TO 3 INCHES SNOWFALL IS
ANTICIPATED. LESSER AMOUNTS WILL OCCUR NORTHWARD...WITH LESS THAN
AN INCH EXPECTED EASTWARD ALONG THE INTERSTATE 90 CORRIDOR.

POTENTIAL CONTINUES FOR A MORE SIGNIFICANT SNOWFALL ACROSS MAINLY
NORTHWEST IOWA AND NEARBY AREAS FOR TUESDAY INTO EARLY WEDNESDAY.
WITH THE ADDITIONAL THREAT THIS COULD BE ACCOMPANIED BY STRONG
NORTHERLY WINDS...SIGNIFICANT BLOWING SNOW...AND BITTERLY COLD
WIND CHILL...PERSONS WITH TRAVEL PLANS ACROSS NORTHWEST IOWA OR
NEIGHBORING AREAS SHOULD KEEP UP WITH THE LATEST FORECAST...GIVEN
THE EXACT TRACK AND INTENSITY OF THIS STORM REMAINS IN QUESTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:33 PM CSTWinter Storm WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 3 more23 hr

Nearby

Winter Weather Advisories in Iowa, 2009Every winter weather advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.